Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Omaha, NE

February 21, 201715 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Feb 21, 2017, 2:49 AM CST for 15 counties in Nebraska. It took effect at Feb 21, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2017, 2:49 AM CST (08:49 UTC)
In effect from
Feb 21, 2017, 12:00 PM CST
Expired
Feb 21, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS83 KOAX 210849
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
249 AM CST Tue Feb 21 2017

...Critical Fire Weather Conditions this afternoon...

.Temperatures are expected to climb to near record values this
afternoon ahead of a cold front. With dry air in place across the
area, relative humidities are expected to drop to around 20 
percent for a couple of hours. The warm and dry conditions, 
combined with west to southwest wind gusts of 15 to 25 mph, are
expected to create critical fire weather conditions. 

NEZ052-053-066>068-078-088>090-211000-
/O.CAN.KOAX.FW.A.0001.170221T1800Z-170222T0000Z/
Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
249 AM CST Tue Feb 21 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARTS OF EAST CENTRAL AND SOUTHEAST NEBRASKA...

The National Weather Service in Omaha/Valley has cancelled the
Fire Weather Watch.

Winds of 10 to 25 mph and humidity 25 to 30 percent are expected 
to contribute to very high fire danger today, but extreme fire
weather conditions are not anticipated. However, outdoor burning
is still discouraged.

$$

NEZ016-030>032-042>044-050-051-065-211700-
/O.UPG.KOAX.FW.A.0001.170221T1800Z-170222T0000Z/
/O.NEW.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/
Antelope-Boone-Madison-Stanton-Platte-Colfax-Dodge-Butler-
Saunders-Seward-
249 AM CST Tue Feb 21 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST
AND EAST CENTRAL NEBRASKA...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 6 PM CST this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Nebraska...Fire Weather Zone 016 Antelope...
   Fire Weather Zone 030 Boone...Fire Weather Zone 031 Madison...
   Fire Weather Zone 032 Stanton...Fire Weather Zone 042 
  Platte... Fire Weather Zone 043 Colfax...Fire Weather Zone 044 
  Dodge...Fire Weather Zone 050 Butler...Fire Weather Zone 051 
  Saunders and Fire Weather Zone 065 Seward.

* Winds...Southwest 15 to 20 mph with gusts up to 25 mph.

* Relative Humidity...as low as 20 percent.

* Impacts...Any fires that develop could spread rapidly and be 
  very difficult to contain. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ011-012-017-018-033-211700-
/O.NEW.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/
Knox-Cedar-Pierce-Wayne-Cuming-
249 AM CST Tue Feb 21 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST
NEBRASKA...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 6 PM CST this evening.

* Affected Area...In Nebraska...Fire Weather Zone 011 Knox...
  Fire Weather Zone 012 Cedar...Fire Weather Zone 017 Pierce...
  Fire Weather Zone 018 Wayne and Fire Weather Zone 033 Cuming.

* Winds...Southwest 15 to 20 mph with gusts up to 25 mph.

* Relative Humidity...as low as 20 percent.

* Impacts...Any fires that develop could spread rapidly and be 
  very difficult to contain. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
549 
WWUS83 KOAX 210938
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
338 AM CST Tue Feb 21 2017

...Critical Fire Weather Conditions this afternoon...

.Temperatures are expected to climb to near record values this
afternoon ahead of a cold front. With dry air in place across the
area, relative humidities are expected to drop to around
20 percent for a couple of hours. The warm and dry conditions,
combined with west to southwest wind gusts of 15 to 25 mph, are
expected to create critical fire weather conditions.

NEZ011-012-016>018-030>033-042>044-050-051-065-211745-
/O.CON.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Platte-Colfax-Dodge-Butler-Saunders-Seward-
338 AM CST Tue Feb 21 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF
NORTHEAST AND EAST CENTRAL NEBRASKA...

* Affected Area...In Nebraska...Fire Weather Zone 011 Knox...
  Fire Weather Zone 012 Cedar...Fire Weather Zone 016 Antelope...
  Fire Weather Zone 017 Pierce...Fire Weather Zone 018 Wayne...
  Fire Weather Zone 030 Boone...Fire Weather Zone 031 Madison...
  Fire Weather Zone 032 Stanton...Fire Weather Zone 033 Cuming...
  Fire Weather Zone 042 Platte...Fire Weather Zone 043 Colfax...
  Fire Weather Zone 044 Dodge...Fire Weather Zone 050 Butler...
  Fire Weather Zone 051 Saunders and Fire Weather Zone 065 
  Seward.

* Winds...southwest 15 to 20 mph with gusts up to 25 mph.

* Relative Humidity...as low as 20 percent.

* Impacts...Any fires that develop could spread rapidly and be 
  very difficult to contain. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
083 
WWUS83 KOAX 211633
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1033 AM CST Tue Feb 21 2017

...Critical Fire Weather Conditions this afternoon...

.Temperatures are expected to climb to near record values this
afternoon ahead of a cold front. With dry air in place across the
area, relative humidities are expected to drop to around
20 percent for a couple of hours. The warm and dry conditions,
combined with west to southwest wind gusts of 15 to 25 mph, are
expected to create critical fire weather conditions.

NEZ011-012-016>018-030>033-042>044-050-051-065-220000-
/O.CON.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Platte-Colfax-Dodge-Butler-Saunders-Seward-
1033 AM CST Tue Feb 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA...

* Affected Area...In Nebraska...Fire Weather Zone 011 Knox...
  Fire Weather Zone 012 Cedar...Fire Weather Zone 016 Antelope...
  Fire Weather Zone 017 Pierce...Fire Weather Zone 018 Wayne...
  Fire Weather Zone 030 Boone...Fire Weather Zone 031 Madison...
  Fire Weather Zone 032 Stanton...Fire Weather Zone 033 Cuming...
  Fire Weather Zone 042 Platte...Fire Weather Zone 043 Colfax...
  Fire Weather Zone 044 Dodge...Fire Weather Zone 050 Butler...
  Fire Weather Zone 051 Saunders and Fire Weather Zone 065 
  Seward.

* Winds...southwest 15 to 20 mph with gusts up to 25 mph.

* Relative Humidity...as low as 20 percent.

* Impacts...Any fires that develop could spread rapidly and be 
  very difficult to contain. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
991 
WWUS83 KOAX 212349
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
549 PM CST Tue Feb 21 2017


NEZ011-012-016>018-030>033-042>044-050-051-065-220100-
/O.EXP.KOAX.FW.W.0001.000000T0000Z-170222T0000Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Platte-Colfax-Dodge-Butler-Saunders-Seward-
549 PM CST Tue Feb 21 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST NEBRASKA AND EAST
CENTRAL NEBRASKA....

.Temperatures continue to cool this evening while winds
diminish. Therefore the Red Flag Warning will be allowed to expire
at 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Feb 20, 11:28 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 20, 11:28 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1128 PM CST Mon Feb 20 2017

.SHORT TERM...(tonight through Thursday)
Issued at 307 PM CST Mon Feb 20 2017

One would expect it to struggle to warm up on a cloudy February day,
but temperatures are in the 50s to 60s across the area, with a few
lingering showers. Granted, we had a warm start in the 50s in the
first place. Subjective 12Z upper-air analysis indicates an upper-
level trough from the MT/ND border through eastern CO/eastern
NM/western TX, with downstream ridge from the Great Lakes through
the Southeast.  Modest 500mb height falls of up to 60m were noted in
the central US ahead of the trough. Upper-level jet of 130kt was
coming ashore in northern CA, with ejecting jet segment up to 125kt
ahead of the trough and nearly south to north. Unusually warm 850mb
temperatures in the teens extended as far north as the US-Canada
border in the western Great Lakes and as far west as the High
Plains, with a pool of 8C+ dewpoints from eastern NE into IA/MO
ahead of the 850mb trough. Surface low at 19Z was centered near the
ON/SK border, with surface cold front extending through western MN
and northwest IA toward eastern NE to north central KS.
Temperatures were maybe 10 degrees lower on the cool side of the
boundary, with gusty winds just behind it and significantly lower
dewpoints.

Main forecast concerns are near-record temperatures through
Wednesday, then the storm system on Thursday-Friday.  After
something of a lull in temperatures today, both Tuesday and
Wednesday easily should reach the upper 60s to mid-70s, with
favorable westerly low- to mid-level winds. A weak front may reach
northeast NE/northwest IA on Wednesday and hold back temperatures
just a touch in those areas. Airmass will be on the dry side, making
fire weather a hazard on both days. Will continue the fire weather
watch for parts of eastern NE, and likely will need one on
Wednesday, as well.

Cooler air will continue to descend into the
area on Thursday behind the Wednesday cold front, holding
temperatures in the 40s in northeast NE to around 60 in southeast
NE.  Most solutions begin to bring rain into northeast NE by
Thursday afternoon, and despite sub-0C 850mb temperatures,
precipitation type should remain rain through the daytime with near-
surface temperatures holding warmer.

.LONG TERM...(Thursday night through Monday)
Issued at 307 PM CST Mon Feb 20 2017

Precipitation will continue to spread into eastern NE/western IA and
expand in coverage on Thursday night and Friday as an upper-level
trough closes into a low and ejects across the central US, with the
deepening surface low sliding across the central Plains. Track
differences remain, with ECMWF currently faster and slightly weaker
and further southeast than GFS (which is a bit of a shift from
earlier runs, where the GFS was the faster/weaker model) and GEM the
slowest and farthest northwest of all. Still going with a
consensus/blended solution for now, which would change precipitation
from rain to snow from roughly I-80 northward through Thursday
night. There is enough weak instability that thunder also is
possible in the warm sector, mainly in southeast NE to southwest IA,
and have included an isolated thunder mention. Moisture availability
will not be an issue, nor will forcing for ascent/vertical motion.
One of the main challenges to the snowfall forecast will be the
track of the surface low and where the heaviest band lies;
relatedly, another issue is the rain-snow changeover line that will
limit accumulations on the warm side of the gradient. It is possible
that somewhere in NE to IA, there will be a band of 6+-inch snowfall
amounts. Right now, that risk looks highest along and north of I-80.
The deepening surface low and tight pressure gradient behind it will
help induce gusty northeast to northwest winds, which in turn could
lower visibilities and create some blowing and drifting snow
concerns. The snow might be of a fairly wet character (low snow-to-
liquid ratio), which would dampen some of the blowing snow potential.

Behind the system, temperatures will remain near to slightly below
normal, with highs in the upper 30s to lower 40s and lows in the
20s.  In all likelihood, areas with deeper snow cover will err on
the cold side of that range, while areas that miss the snow may err
warmer, especially in bare ground.  The respite may be brief, with
models hinting at least at the potential for another fast-moving
shortwave/clipper with possibly light snow on Saturday night into
Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM CST Mon Feb 20 2017

VFR conditions will prevail through the TAF cycle with southwest
surface winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch Tuesday afternoon for NEZ016-030>032-042>044-
     050>053-065>068-078-088>090.

IA...None.
&&

SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...Kern
Hazardous weather outlook, Feb 20, 3:19 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
319 PM CST Mon Feb 20 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
319 PM CST Mon Feb 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

Very high to extreme fire danger is likely on Tuesday across the
area. The highest risk for extreme fire danger is in central to
eastern Nebraska, where a fire weather watch remains in effect for
Tuesday afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

Accumulating snow is possible from Thursday evening through
Friday as a storm system moves across the Plains. There is still a
wide range of possibilities for the storm track and the resulting
snowfall amounts. Gusty northeast to northwest winds also are
possible during and after any snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Tuesday.

Mayes

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:53 PM CSTWinter Storm WatchOAXAntelope, Burt, Cedar, Colfax, Cuming, Dodge and 7 more37 hr

Nearby

Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.